J Neurol Surg B 2014; 75 - A182
DOI: 10.1055/s-0034-1370588

Perils of Anti-Coagulation after Intracranial Surgery

Suresh B. Velagapudi 1, Mohammad Saleem 1
  • 1Riyadh, SA

Presenting a case of sentinel event of intracranial hemorrhage after anticoagulation as a treatment for post operative pulmonary embolism.

A fifty five year old lady was diagnosed with a left acoustic neuroma. She had a body mass index of 41.6. She underwent a complete excision of the tumor by a left translabrinthine approach. She underwent full deep vien thrombosis prophylaxis according to the internationally accepted standards perioperatively as well as in the immediate post-operative phase. Despite this on the third post-operative day she developed chest tightness and was diagnosed with bilateral pulmonary embolism. She was initially treated with enoxaparin and then converted to warfarin on the fifth post-operative day. Rest of her recovery was uneventful and she was discharged on the ninth post-operative day with the international normalized ratio (INR) of 2.1. Three days later she went to the emergency department of her local hospital with headache and was treated conservatively. Two days after this (on the fifteenth post-operative day) she presented to the emergency department of our hospital in an unconscious state with Glasgow Coma Scale (GCS) of 3. An urgent computerized scan of the brain showed intra-ventricular and sub-arachnoid hemorrhage. She was rushed to the operative room for an extra-ventricular drainage. At the same time her anti-coagulation was stopped and a vena caval filter was inserted to prevent further pulmonary emboli. Two months later the patient did not show any improvement of her GCS. We highlight this case to caution with the use of anticoagulation after intracranial surgery.